Hail, Franklin
- When
- May 6, 6:42 PM CST
- Where
- Franklin County, Valier
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 38.020, -89.050
Thunderstorms producing hail up to dime size occurred in a warm and moist southerly wind flow. The warm and unstable air was ahead of a cold front that extended from central Illinois through central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms producing hail up to dime size occurred in a warm and moist southerly wind flow. The warm and unstable air was ahead of a cold front that extended from central Illinois through central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 11:20 AM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1220 PM CDT SUN MAY 6 2012 .SHORT TERM...(THIS EVENING THROUGH TUEDAY NIGHT) ISSUED AT 1220 PM CDT SUN MAY 6 2012 NO CONVECTION OUT THERE NOW...THOUGH SURFACE CAPES WERE STARTING TO BUBBLE UP IN OUR NW. THIS MAY PORTEND THE ISOLATED LATE PM/EVENING CHANCE...AS IT HAS THE PAST COUPLE DAYS. WE'LL MONITOR THRU PRESS TIME TO DECIDE ON ISOLD/20 POP OR LESS. TONIGHT...COLD FRONT STILL POISED TO APPROACH FROM THE NORTHWEST. ALL 12Z MODELING SUGGESTS BEST POP HOLDING OFF TIL AFTER 12Z...SO WE'LL ADJUST ACCORDINGLY...MOST POPS RANGING FROM HIGH CHC (NW) TO SLGT CHC (SE) MENTION AFTER MIDNIGHT TONIGHT...WITH LIKELY CAT OR BETTER COMING IN AT 12Z-THEREAFTER. SWODY1 SLGT RISK STAYS JUST NW OF FA THRU 12Z ACCORDINGLY. COLD FRONT MAKES PASSAGE MONDAY-MONDAY NIGHT. BEST CHANCE FOR STRONGER STORMS STILL LOOKS ALONG/AHEAD OF FRONTAL BOUNDARY MONDAY AFTERNOON-EVENING. INSTABILITY WILL BE SUFFICIENT BUT LACKING INGREDIENT WILL BE UPPER LEVEL WINDS. SWODY2 SLGT RISK COVERS ACCORDINGLY. POPS MAY LINGER SMALL CHANCE SE ONLY LATE MONDAY NIGHT-EARLY TUESDAY AS FRONT/2NDARY UPPER WAVE MAKES FINAL PASSAGE. AFTERWARD WE SETTLE INTO A MORE SEASONAL EARLY MAY FORECAST WITH COOLER AIRMASS BRINGING PLEASANTLY COOLER TEMPS/DEW POINTS FOR MID WEEK ON TIME FRAME. .LONG TERM...(WEDNSDAY THROUGH SUNDAY) ISSUED AT 1220 PM CDT SUN MAY 6 2012 HIGH AND DRY PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AS AN UPPER LEVEL TROUGH TRAVERSES THE HEARTLAND. THIS INTRODUCES A VERY DRY AIR MASS OVER THE REGION COMPARED TO THE PRECEDING DAYS. THE FIRST CONCERN WITH THE EXTENDED IS THAT FCST SOUNDINGS FROM THE LATEST MODELS RUNS INDICATE CURRENT FCST IS TOO MOIST WITH DEWPOINTS. WILL NOT GO ALL THE WAY BUT WILL TEMPER DEW POINTS DOWN A BIT DURING THE WEEK. THE MODELS ARE TRENDING THAT DIRECTION BUT TYPICAL BIAS WOULD SUGGEST MOS GUIDANCE IS SLOW TO CATCH ON TO THE TRANSITION OF AIR MASSES. ALTHOUGH THERE IS A SMALL CHC OF PRECIP WORKING INTO THE NORTHERN PORTIONS OF THE AREA WITH THE PASSAGE OF THE UPPER LEVEL TROUGH... MODEL INDICATIONS WOULD SUGGEST TOO SMALL OF A CHC FOR INTRODUCTION TO THE FCST. OTHERWISE MODELS IN UNUSUALLY GOOD AGREEMENT ON DRY FCST UNTIL LATE SUNDAY INTO MONDAY. AS FOR TEMPS WILL START WELL BELOW NORMAL MID WEEK AND MODERATE TO NEAR NORMAL BY THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1220 PM CDT SUN MAY 6 2012 WHILE ISOLATED STORM CANNOT BE RULED OUT IN PM/EVENING HEAT...POP IS LOW ENOUGH TO PRECLUDE FROM TERMINAL FORECAST. SCT DIURNAL CU FIELD WILL DISSIPATE WITH SUNSET...TO BE FOLLOWED BY MID-HIGH CLOUD INCREASE TONIGHT...IN ADVANCE OF APPROACHING COLD FRONT FROM THE NORTHWEST. THIS WILL LEAD TO POPS/INCLUDING THUNDERSTORM CHANCE ENTERING PLANNING PERIOD PORTION OF FORECAST WITH MVFR RESTRICTIONS POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 940 AM CDT SUN MAY 6 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 940 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER AFTER MIDNIGHT...AS A COLD FRONT STARTS TO MAKE ITS APPROACH TOWARD OUR REGION. WHILE A FEW STRONG STORMS ARE POSSIBLE...SEVERE STORMS ARE NOT EXPECTED. PRIMARY THREATS FROM ANY STORMS LATE TONIGHT WILL BE HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A COLD FRONT PUSHES SOUTHEAST ACROSS OUR REGION. AT THIS TIME...THE STORM PREDICTION CENTER HAS MOST OF THE REGION OUTLOOKED IN A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. A MODERATELY UNSTABLE ATMOSPHERE IS FORECAST...BUT A LIMITING FACTOR TO STORM ORGANIZATION WILL BE RELATIVELY WEAK WIND PROFILES. SHOULD SEVERE STORMS MATERIALIZE...THE MAIN CONCERN WILL BE LARGE HAIL AND STRONG WIND GUSTS. STORMS WILL BE SLOW MOVING...SO LOCALIZED FLOODING IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MONDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 500 PM CDT SUN MAY 6 2012 KYZ010>022-070000- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON 500 PM CDT SUN MAY 6 2012 ...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE PENNYRILE REGION OF WEST KENTUCKY LATE THIS AFTERNOON... AT 500 PM...SCATTERED THUNDERSTORMS EXTENDED FROM JUST SOUTH OF OWENSBORO TO NEAR HOPKINSVILLE. MOVEMENT OF THE ACTIVITY WAS VERY SLOWLY SOUTH LESS THAN 10 MPH. THROUGH 600 PM...THE STRONGEST STORMS WITHIN THE CLUSTER WILL PRODUCE VERY HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. LOCALLY STRONG WIND GUSTS CANNOT BE RULED OUT. A FEW OF THE STORMS COULD PULSE UP AND BECOME MARGINALLY SEVERE CAPABLE OF HAIL AROUND OR SLIGHTLY LARGER THAN QUARTER SIZE. NOLES
The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377928, 377927.